Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jan 31, 2002, 3:50 PM CST for 6 counties in Missouri; Jackson County, Perry County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2002, 3:50 PM CST (21:50 UTC)
- Expired
- Jan 31, 2002, 7:45 PM CST
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Jackson County, IL, Perry County, IL, Bollinger County, MO, Butler County, MO, Carter County, MO, Perry County, MO, Ripley County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 312150
FFWPAH
ILC077-145-MOC017-035-157-181-023-223-010145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CST THU JAN 31 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PERRY COUNTY IN SOUTH CENTRAL ILLINOIS
CARTER COUNTY IN SOUTH CENTRAL MISSOURI
RIPLEY COUNTY IN SOUTH CENTRAL MISSOURI
BOLLINGER COUNTY IN SOUTHEAST MISSOURI
PERRY COUNTY IN SOUTHEAST MISSOURI
BUTLER COUNTY IN SOUTHEAST MISSOURI
WAYNE COUNTY IN SOUTHEAST MISSOURI
JACKSON COUNTY IN SOUTHERN ILLINOIS
* UNTIL 745 PM CST
* AT 344 PM CST...NWS RADAR INDICATED MODERATE TO HEAVY RAIN
CONTINUING TO FALL ACROSS PORTIONS OF SOUTHEAST MISSOURI INTO
SOUTHWEST ILLINOIS. RADAR ESTIMATES BETWEEN 1 TO 2 INCHES WERE
COMMON IN THIS AREA.
* MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL THROUGH 500 PM AND
WILL BE CAPABLE OF PRODUCING ANOTHER 1 TO 2 INCHES. RAIN WILL TAPER
OFF AFTER 500 PM...HOWEVER FLOODING MAY CONTINUE INTO THE EVENING.
* LOCATIONS IN THE WARNING INCLUDE...
CARBONDALE...DE SOTO...DU QUOIN...GRAND TOWER...MURPHYSBORO
...PINCKNEYVILLE...DONIPHAN...ELLSINORE...GREENVILLE ...MARBLE
HILL...PERRYVILLE...PIEDMONT...VAN BUREN AND WILLIAMSVILLE
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3828 8956 3821 8915 3794 8918 3762 8920
3762 8952 3760 8987 3716 8990 3705 9015
3695 9027 3694 9070 3651 9060 3651 9116
3708 91223 follow-up statements
000 RWUS32 KPAH 010119 FFSPAH ILC077-145-MOC017-023-035-157-181-223-010045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 523 PM CST THU JAN 31 2002 FLASH FLOOD WARNING CONTINUES FOR... PERRY AND JACKSON COUNTIES IN SOUTHWEST ILLINOIS...AND CARTER...RIPLEY...BOLLINGER...BUTLER...PERRY...AND WAYNE COUNTIES IN SOUTHEAST MISSOURI UNTIL 745 PM CST. AT 717 PM...LIGHT TO MODERATE RAINFALL EXTENDED FROM SOUTHWEST ILLINOIS INTO SOUTHEAST MISSOURI. THE RAINFALL WILL CONTINUE TO GRADUALLY TAPER OFF FROM THE WEST...HOWEVER HOURLY RAINFALL AMOUNTS UP TO A HALF INCH IN AN HOUR ARE STILL POSSIBLE. LOCAL COUNTY EMERGENCY MANAGEMENT AND LAW ENFORCEMENT AGENCIES REPORTED DITCHES AND SMALL STREAMS AT BANKFULL. MANY SECONDARY ROADS ARE WATER COVERED. FLOODING IS EXPECTED TO SUBSIDE THROUGH THE LATE EVENING HOURS AS THE RAIN DIMINISHES. MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THIS EVENING. AVOID LOW WATER CROSSINGS AND IF WATER COVERS THE BRIDGE OR ROAD SURFACE...FIND AN ALTERNATE ROUTE. $$ RSU
000 RWUS32 KPAH 010120 CCA FFSPAH ILC077-145-MOC017-023-035-157-181-223-010045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY...CORRECTED TIME 720 PM CST THU JAN 31 2002 FLASH FLOOD WARNING CONTINUES FOR... PERRY AND JACKSON COUNTIES IN SOUTHWEST ILLINOIS...AND CARTER...RIPLEY...BOLLINGER...BUTLER...PERRY...AND WAYNE COUNTIES IN SOUTHEAST MISSOURI UNTIL 745 PM CST. AT 717 PM...LIGHT TO MODERATE RAINFALL EXTENDED FROM SOUTHWEST ILLINOIS INTO SOUTHEAST MISSOURI. THE RAINFALL WILL CONTINUE TO GRADUALLY TAPER OFF FROM THE WEST...HOWEVER HOURLY RAINFALL AMOUNTS UP TO A HALF INCH IN AN HOUR ARE STILL POSSIBLE. LOCAL COUNTY EMERGENCY MANAGEMENT AND LAW ENFORCEMENT AGENCIES REPORTED DITCHES AND SMALL STREAMS AT BANKFULL. MANY SECONDARY ROADS ARE WATER COVERED. FLOODING IS EXPECTED TO SUBSIDE THROUGH THE LATE EVENING HOURS AS THE RAIN DIMINISHES. MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING THIS EVENING. AVOID LOW WATER CROSSINGS AND IF WATER COVERS THE BRIDGE OR ROAD SURFACE...FIND AN ALTERNATE ROUTE. $$ RSU
000 RWUS32 KPAH 010153 FFSPAH ILC077-145-MOC017-023-035-157-181-223-010215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 750 PM CST THU JAN 31 2002 FLASH FLOOD WARNING EXPIRED AT 745 PM CST FOR... PERRY AND JACKSON COUNTIES IN SOUTHWEST ILLINOIS...AND CARTER...RIPLEY...BOLLINGER...BUTLER...PERRY...AND WAYNE COUNTIES IN SOUTHEAST MISSOURI. AT 750 PM...LIGHT RAINFALL EXTENDED FROM SOUTHWEST ILLINOIS INTO SOUTHEAST MISSOURI. THE RAINFALL WILL CONTINUE TO GRADUALLY TAPER OFF FROM THE WEST...ENDING IN MOST AREAS BY 9 PM. THERE HAVE BEEN NO ADDITIONAL REPORTS OF FLOODING...AND THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 745 PM. $$ RSU
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 12:45 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 31, 12:45 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1245 PM CST THU JAN 31 2002 FIRST FORECAST CONCERN IS THIS EVENING/S POSSIBLE SEVERE AND FLOODING POTENTIAL. SECOND FORECAST CONCERN IS POSSIBLE SNOW EVENT NEXT WEEK. INGREDIENTS SHAPING UP FOR AN INTERESTING SCENARIO LATE THIS AFTERNOON INTO THE EVENING HOURS. A STRENGTHENING LOW LEVEL SW-NE 85H JET AROUND 50-60 KT IS PROGGED TO BE POSITIONED OVER THE CENTRAL AND EASTERN PARTS OF THE REGION. ABOVE THIS LEVEL INCREASING SPEED SHEAR IS ANTICIPATED THROUGH A NEARLY SATURATED LOWER AND MID TROP. BEST UPPER LEVEL DYNAMICS WILL BE INCREASING ALSO ACROSS CENTRAL AND EASTERN PARTS OF THE AREA BY 00Z. ANTICIPATING LINE OF CONCENTRATED HEAVIER PRECIP/STORMS TO MOVE ACROSS SEMO LATE THIS AFTERNOON...ACROSS FAR WEST KY AND SOUTHERN IL AROUND 00Z AND SOUTHWEST INDIANA AND THE REST OF WEST KY IN THE EARLY EVENING. BEST POTENTIAL FOR HEAVY WIDESPREAD PRECIP IS FOCUSED NORTH OF THE AREA. WILL CONTINUE FFA FOR THIS EVENING WITH THE FOCUS NOW ON MORE OF LOCALIZED FLOODING WITH HEAVIER THUNDERSTORM CELLS. EXPECT PRECIP TO LAST NO MORE THAN 3 HRS AS STRATOFORM RAIN IN THE WAKE OF THE CONVECTIVE LINE. THIS WILL MEAN AND END TIME OF EARLY EVENING WEST...LATE EVENING CENTRAL AND AROUND MIDNIGHT EAST. SKIES SHOULD CLEAR RAPIDLY AFTER CESSATION OF RAIN WITH THE DRY SLOT WRAPPING IN. WRAP AROUND CLOUD COVER LOOKS TO MOVE BACK INTO AT LEAST THE NORTHERN HALF OF THE AREA AROUND SUNRISE. WILL UNDERCUT MOS GUIDANCE FOR TONIGHT AS NEITHER THE MAV NOR THE FWC SEEMS TO HAVE PICKED UP ON THE DRY SLOT AND KEEP THE AREA CLOUDY ALL NIGHT. MESOETA BL TEMPS LOOK MORE REASONABLE AND WILL GO WITH NUMBERS CLOSE TO THESE. GOOD COLD AIR ADVECTION FRIDAY SHOULD KEEP TEMPS FROM INCREASING TOO MUCH HIGHER THAN THE MORNING LOWS. WRAP AROUND CLOUD COVER IN THE MORNING NORTH SHOULD CURTAIL WARMING TIL AROUND MID-DAY. FRIDAY NIGHT THE AXIS OF THE SURFACE HIGH MOVES OVER THE AREA. WITH LIGHT WINDS AND WET GROUND...FOG MIGHT BECOME A PROBLEM AREA. FOR NOW WILL KEEP THIS AS A THOUGHT AND LEAVE A CLEAR FORECAST. MOS GUIDANCE CURRENTLY IS RANGING FROM UPPER TEENS NORTH TO MID 20S SOUTHEAST. WEATHER PATTERN INTO THE WEEKEND IS LOOKING MUCH LIKE IT DID YESTERDAY. ZONAL FLOW CONTINUES OVER THE AREA SATURDAY WITH DAYTIME TEMPS A LITTLE WARMER THAN THOSE EXPECTED FRIDAY. SATURDAY NIGHT INTO SUNDAY A SHORTWAVE TROUGH IS PROGGED TO DIP SOUTH ACROSS THE GREAT LAKES REGION. THE SYSTEM STILL LOOKS TO BE LACKING ON MOISTURE AND WHAT IS AVAILABLE IS FOCUSED NORTH OF THE AREA. AN INCREASE OF CLOUDS NORTH MAY BE THE GREATEST IMPACT ON OUR WEATHER. WILL CONTINUE TO TREND TEMPS A LITTLE WARMER. NEXT QUESTION WILL BE TIMING OF A POSSIBLE SNOW EVENT NEXT WEEK. MODEL GUIDANCE IS COMING INTO BETTER ALIGNMENT TODAY COMPARED TO YESTERDAY. CONSENSUS TODAY IS SIMILAR TO THE PREVIOUS RUN OF THE MRF...AND THE MRF ITSELF IS SIMILAR TO THE PREVIOUS RUN. BUT THE PROGGED STRENGTH OF THE SYSTEM AND 1000-500MB THICKNESS PATTERN ARE DIFFERING FROM MODEL TO MODEL. ALSO...STILL A LITTLE CONCERNED THAT THE MODEL SPEED OF THE SYSTEM MIGHT BE TOO QUICK. AS SUCH WILL CONTINUE TO MENTION SNOW POSSIBILITIES ON WEDNESDAY. IF THE EVENT IS AS SIGNIFICANT AS THE MRF SUGGEST...DAYTIME HIGHS WILL NOT REACH FMR VALUES WITH A SNOWPACK ON THE GROUND...SO WILL CONTINUE TREND OF HIGHS LOWER THAN GUIDANCE AFTER THE EXPECTED SNOWFALL DAYS. .PAH...CONTINUE FFA ALL COUNTIES FOR EVENING. DFS
Nearby
Flash Flood Warnings in Missouri, 2002Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.